Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
182 Doctors are Online

Suggest treatment for severe knee pain after joint replacement

User rating for this question
Very Good
Answered by

Orthopaedic Surgeon
Practicing since : 1998
Answered : 4917 Questions
I had a bone scan today I was injected at 9 am,and waited for three hours for the resolution isotope to be absorbed in to my bone marrow.I have had 5 joint replacements,the last one in 2010.It was a revision on my left knee do to the prosthetic joint being encapsulated with heteratopic bone growth.causing severe pain.Last Friday I noticed that my lft knee again was causing loud popping and severe pain and diminished range of motion ,I called my orthopedic surgeon and he ordered plain radio-graphs to determine the cause,the tibial component had a significant amount of HO causing it to become unstable and causing it to piston,the medial portion also was overgrown with heteratopic bone.pryor to the last revision I had radiation to help retard the unwanted bone growth but it was not successful and now I am facing a second revision the first revision was done in Nashville and Dr. XXXXXXX XXXXXXX chose a chrome and cobalt Depuy prosthesis, removing the XXXXXXX and Nephew that had been installed in 2007,several hours into the surgery he called my wife and asked her if I had any metal allergies,having worked as a tool and die maker I was aware that I was allergic to cobalt,and would have a rash when ever I came into contact with the heavy metal,the scan also revealed a number of hot spots including my lft hip also a Depuy and my right shoulder having been replaced in 2004.with a striker.I am curious is there any potential involvement caused by the para thyroid gland responsible for the metabolism of calcium vit.D and Phosphorus or it strictly an idiopathic condition.With the copious amounts of Vit D now being well as phosphorus in diet drinks.I am otherwise very healthy.I am a 54 year old Caucasian with no apparent traumaI am an avid weight lifter and swam competitively for 12 years and played college football and wrestled I also have a number of DVT's and have been on chronic coumadin having developed the clots after my revision in2010 I would greatly appreciate any,ideas as to what could potentially cause this and any suggestions for non surgical options.
Posted Thu, 13 Mar 2014 in Arthritis
Answered by Dr. Vaibhav Gandhi 3 hours later
Brief Answer: Medical management has very less role Detailed Answer: Hello, I have studied your case with diligence. At age of 54 there are already revision surgery done for your knee. Previous knee implant lead to metallosis which caused profound osteoporosis around your knee. Check your bone strength with DEXA SCAN and you can start medication according to level of osteoporosis, Do not worry about taking high dose of vit D and phosphorous, they are good for bone. Regarding your parathyroid level you may need to check hormone levels. As you have degeneration at early age possibility of systemic disease leading to bone weakness can be considered. I will advise you to do regular physiotherapy and exercises as my patients find much relief by these therapies. HO is an excess bone overgrowth and medical management has very less role, surgical excision gives good results. Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries. Wishing you good health. Take care
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor